Osteoporosis is a health condition that affects the strength of your bones, and it’s a somewhat common condition as we get into our wonder years. Most doctors warn against falls or athletic injuries which can lead to broken bones, but oftentimes they gloss over the fact that osteoporosis can have a significant impact on your oral health. Below, we take a closer look at osteoporosis and its impact on your oral health.
If you have been diagnosed with osteoporosis, odds are your physician has prescribed you with some medications to improve your bone density. However, these medications can impact your dental health. For example, antiresorptive agents have been linked to an increased risk of a rare but serious condition called osteonecrosis of the jaw, which can lead to death of the healthy bone cells in the jaw.
Osteonecrosis can occur spontaneously, but it is more common after certain dental procedures, like a root canal or having a tooth pulled. If you are taking antiresorptive medications as part of your osteoporosis treatment, be sure to let your dentist know. They will take this information into account and develop a care plan to reduce your risk of any osteoporosis-related complications.
As we mentioned above, osteonecrosis of the jaw is very rare, and it’s actually more common in patients with cancer who are receiving antiresorptive agents as injections for part of their treatment than individuals taking it to combat osteoporosis, but that doesn’t mean it can’t happen. If you’re starting an antiresorptive medication, let your dentist know in advance of your next visit, regardless of whether you’re having major work done.
So while it may seem like there is risk of dental work if you’re taking antiresorptive medications for your osteoporosis, you should still continue to get regular dental checkups. You’re much more likely to develop a dental disease that osteonecrosis, so avoiding the dentist only leaves you more susceptible to dental problems. Again, let your dentist know about any medications you’re taking, but you are more likely to have good oral health if you continue to visit the dentist even if you begin taking antiresorptive agents. However, major work should be avoided if you’re taking these medications to treat cancer.
Along a similar path, you should also let your doctor know if you are changing or discontinuing medication for osteoporosis management. At any point during medication management, you experience any of the following symptoms, you should contact your dentist or physician right away:
- Pain, swelling or infection of the jaw or gums.
- Injured gums that are not healing.
- Loosening teeth.
- Numbness or feelings of a heavy jaw.
- Exposed bone in the mouth.
For more information about caring for your oral health if you have osteoporosis, reach out to Dr. Brooks or your local physician right away.
Leave a Reply